open access

Vol 69, No 8 (2011)
Original articles
Published online: 2011-08-17
Submitted: 2012-12-28
Get Citation

Epistaxis as the reason for premature discontinuation of clopidogrel after percutaneous coronary angioplasty with stent implantation

Edyta Jura-Szołtys, Jerzy Chudek
Kardiol Pol 2011;69(8):817-823.

open access

Vol 69, No 8 (2011)
Original articles
Published online: 2011-08-17
Submitted: 2012-12-28

Abstract


Background: Haemorrhagic complications, including epistaxis, are the main reason for discontinuation of antiplatelet therapy in patients after stent implantation which increases risk of in-stent thrombosis.
Aim: To evaluate the incidence of bleeding complications leading to premature discontinuation of antiplatelet therapy in patients after percutaneous coronary intervention (PCI) with stent implantation.
Methods: A total of 3250 patients (males 64%, mean age 62 ± 10 years) after PCI with stent implantation and without indications for chronic anticoagulation or the use of low molecular weight heparin participated in the survey.
Results: Antiplatelet therapy after discharge from hospital was continued by 98.5% of patients. Antiplatelet therapy, according to the current standards (clopidogrel with acetylsalicylic acid [ASA]), was used by 86.3% of the respondents and 8.4% of patients used clopidogrel without ASA. A 90.0% of patients after bare metal stent (BMS) implantation and 94.9% after drugeluting stent (DES) implantation (p < 0.001) continued clopidogrel therapy for more than a month. The 12-month period of clopidogrel treatment was completed by 52.4% of patients after BMS implantation and by 68.9% after DES implantation (p < 0.001). Epistaxis occurred in 6.2% of patients. The incidence of epistaxis was similar in patients taking clopidogrel (4.7%) or ASA (4.6%) alone and in patients taking both drugs (5.8%). Episodes of epistaxis generally did not occur during the first month of antiplatelet therapy after DES implantation and were followed by discontinuation of clopidogrel therapy by 20.9% of patients with this bleeding complication. Factors favouring the occurrence of epistaxis included hypertension (OR = 2.22), chronic kidney disease (OR = 2.85) and liver cirrhosis (OR = 2.53). Epistaxis occurred in 12.1% of the patients who prematurely discontinued clopidogrel (OR = 2.43).
Conclusions: 1. The occurrence of epistaxis is followed by premature discontinuation of clopidogrel therapy by one fifth of patients after coronary angioplasty and DES implantation. 2. Nosebleeds are more common in subjects with hypertension, chronic kidney disease and liver cirrhosis.
Kardiol Pol 2011; 69, 8: 817–823

Abstract


Background: Haemorrhagic complications, including epistaxis, are the main reason for discontinuation of antiplatelet therapy in patients after stent implantation which increases risk of in-stent thrombosis.
Aim: To evaluate the incidence of bleeding complications leading to premature discontinuation of antiplatelet therapy in patients after percutaneous coronary intervention (PCI) with stent implantation.
Methods: A total of 3250 patients (males 64%, mean age 62 ± 10 years) after PCI with stent implantation and without indications for chronic anticoagulation or the use of low molecular weight heparin participated in the survey.
Results: Antiplatelet therapy after discharge from hospital was continued by 98.5% of patients. Antiplatelet therapy, according to the current standards (clopidogrel with acetylsalicylic acid [ASA]), was used by 86.3% of the respondents and 8.4% of patients used clopidogrel without ASA. A 90.0% of patients after bare metal stent (BMS) implantation and 94.9% after drugeluting stent (DES) implantation (p < 0.001) continued clopidogrel therapy for more than a month. The 12-month period of clopidogrel treatment was completed by 52.4% of patients after BMS implantation and by 68.9% after DES implantation (p < 0.001). Epistaxis occurred in 6.2% of patients. The incidence of epistaxis was similar in patients taking clopidogrel (4.7%) or ASA (4.6%) alone and in patients taking both drugs (5.8%). Episodes of epistaxis generally did not occur during the first month of antiplatelet therapy after DES implantation and were followed by discontinuation of clopidogrel therapy by 20.9% of patients with this bleeding complication. Factors favouring the occurrence of epistaxis included hypertension (OR = 2.22), chronic kidney disease (OR = 2.85) and liver cirrhosis (OR = 2.53). Epistaxis occurred in 12.1% of the patients who prematurely discontinued clopidogrel (OR = 2.43).
Conclusions: 1. The occurrence of epistaxis is followed by premature discontinuation of clopidogrel therapy by one fifth of patients after coronary angioplasty and DES implantation. 2. Nosebleeds are more common in subjects with hypertension, chronic kidney disease and liver cirrhosis.
Kardiol Pol 2011; 69, 8: 817–823
Get Citation

Keywords

antiplatelet therapy; clopidogrel; epistaxis

About this article
Title

Epistaxis as the reason for premature discontinuation of clopidogrel after percutaneous coronary angioplasty with stent implantation

Journal

Kardiologia Polska (Polish Heart Journal)

Issue

Vol 69, No 8 (2011)

Pages

817-823

Published online

2011-08-17

Bibliographic record

Kardiol Pol 2011;69(8):817-823.

Keywords

antiplatelet therapy
clopidogrel
epistaxis

Authors

Edyta Jura-Szołtys
Jerzy Chudek

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., Świętokrzyska 73 street, 80–180 Gdańsk, Poland

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl